Glucose-Insulin and Potassium Infusions in Septic Shock: Case

Oliguria and acidemia ensued (pH 7.25; Pco2, 52 mm Hg; Po2, 74 mm Hg; base excess, -5; bicarbonate, 20 mmol/L) necessitating continuous veno-venous hemofiltration. Over the following 8 h, increasing infusions of epinephrine (rising to a maximum of 56 |xg/min) and colloid challenges (totaling 4 L) failed to significantly improve mean arterial pressure (MAP) [55 mm Hg] or cardiac output (3.1 L/min; cardiac index, 1.9 L/min/m2; SV, 26 mL; CVP, 26 mm Hg). A repeat echocardiogram showed poor left ventricular contractility with biventricular dilatation and poor ejection fraction (40%).

An infusion of GIK (30% glucose with 50 units of actrapid insulin and 80 mmol/L potassium at 1.5 mL/kg/h) was associated with a dramatic increase in cardiac output (Fig 1; Table 1). Within 4 h of commencing GIK, it was possible to start weaning the epinephrine infusion; the greatest reduction occurred in the first 14 h (from 56 to 16 ^g/min), with an infusion rate of just 6 ^g/min at 72 h, when GIK was ceased, and cessation of epinephrine at 130 h (MAP, 72 mm Hg; cardiac output, 5.5 L/min; SV, 44 mL). The patient required no further pressor support for the next 4 days. Glucose concentrations throughout the ICU stay ranged from 5 to 8 mmol/L. Ten days after hospital admission, systemic Staphylococcal infection and candidiasis developed, resulting in death.
A 23-year-old man with a history of paroxysmal nocturnal hemoglobinuria was admitted to the ICU with neutropenic septic shock. He had received cyclosporine, mycophenolate mofetil, and bone marrow stimulating factors (granulocyte-colony stimulating factor) prior to haploidentical bone marrow transplantation administered 2 days earlier. canadian neighbor pharmacy

Two years earlier, Budd Chiari syndrome had been treated with an intrahepatic portosystemic shunt insertion. On the day of hospital admission, the patient collapsed with loss of consciousness, requiring endotracheal intubation and mechanical ventilation. He was febrile (39°C), peripherally dilated, jaundiced, tachycardic (130 beats/min), and hypotensive (BP, 90/50 mm Hg). Oxygen saturations were 95% (fraction of inspired oxygen of 60%), and bibasal lobar collapse and consolidation was confirmed on chest radiography. The patient had profound metabolic acidosis (pH 6.82; Pco2, 39 mm Hg; Po2, 102 mm Hg; base excess, — 23), pancytopenia, coagulopathy, deranged urinary and liver biochemistry (WBC, 0.2 X 109/L; hemoglobin, 7.8 g/dL; platelets, 57 X 109/L; international normalized ratio, 2; APTT, 85 s; TT, 15 s; urea, 111 mmol/L; creatinine not measurable; sodium, 159 mmol/L; potassium, 3.5 mmol/L; bilirubin, 562 |j,mo]/L; alkaline phosphatase, 496 IU/L; alanine aminotransferase, 206 IU/L; albumin, 30 g/dL; calcium, 2.2 mmol/L; phosphate, 2.4 mmol/L; C-reactive protein, 190 mg/dL; glucose, 7.0 mmol/L).

Figure-1

Figure 1. GIK infusion in patient 1: increase in cardiac output with reduction in epinephrine dose within hours of commencing GIK. ITU = ICU.

Table 1—Hemodynamics and Glucose Levels Before and After GIK Administration in Patient 1

Variables Before GIK (Immediate) After GIK (30 min) GIK Stopped (72 h)
MAP, mm Hg 50 70 65
SV, mL 30 45 41
Heart rate, beats/min 125 110 115
CVP, mm Hg 23 20 15
Cardiac output, L/min 2.8 5.2 4.5
Cardiac index, L/min/m2 1.73 3.2 2.79
Epinephrine dosage, |xg/min 56 56 6
Mean glucose level, mmol/L 6.5 7.2 6.5
Range 4.0-7.4 5.0-7.1
This entry was posted in Septic Shock and tagged antiinflammatory, glucose-insulin and potassium, insulin, myocardium, sepsis, shock.